Alert archive / Indiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 217, NWS Louisville, KY

August 14, 2002Jefferson County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Aug 14, 2002, 2:04 PM EST for Jefferson County, Indiana. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 14, 2002, 2:04 PM EST (19:04 UTC)
Expired
Aug 14, 2002, 2:35 PM EST
In force
31 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Jefferson County, IN

The radar

The Louisville radar (KLVX), 100 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 2:06 PM ESTThunderstorm Wind 75 EDeputy, INRoofs were blown off several houses in Deputy.
Aug 14, 2:10 PM ESTThunderstorm Wind 65 EDeputy, INTrees were blown on to a house in Deputy.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
266 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

070 
WUUS53 KLMK 141904
SVRSDF
INC077-141935-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
203 PM EST WED AUG 14 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN JEFFERSON COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 235 PM EST

* AT 202 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR WAKEFIELD...OR ABOUT 41 MILES NORTH OF
  LOUISVILLE...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LANCASTER...DUPONT...WIRT AROUND 210 PM EST
  BRYANTSBURG...BELLEVIEW AROUND 220 PM EST
  CANAAN AROUND 225 PM EST

DAMAGING WINDS...VERY HEAVY RAIN...AND DANGEROUS LIGHTNING ARE 
LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THIS 
STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 1:50 PM EST, 14 minutes earlier.

Area forecast discussion, Aug 14, 1:50 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
250 PM EDT WED AUG 14 2002

SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS THE
FA WITH SOME OF THE STORMS PRODUCING MODERATE TO HEAVY RAIN AND EVEN
SOME GUSTY WINDS. MORE WIDESPREAD CLOUDS ACCOMPANYING THE SHOWERS
WILL KEEP TEMPERATURES COOLER THIS AFTERNOON. WITH DEW POINTS
REMAINING HIGH TEMPERATURE CHANGE WILL BE VERY LITTLE TONIGHT.

MODELS GENERALLY SIMILAR ALTHOUGH MODEL DISCUSSION INDICATES ETA MAY
BE A LITTLE ON THE LOW SIDE WITH MOISTURE BUT STILL THE FAVORED
MODEL. WILL SLOW DOWN ANY DECREASE IN MOISTURE AND KEEP SHOWERS IN
FOR MOST OF PERIOD.

FRONT OVER ILLINOIS WILL WEAKEN AS IT MOVES SOUTHEAST...LEAVING
SOUTHERN INDIANA AND CENTRAL KENTUCKY IN THE VERY WARM AND MOIST AIR
FOR AT LEAST THE NEXT SEVERAL DAYS. MODELS SHOW DEEPER MOISTURE
REMAINING OVER MUCH OF FA AND THIS WILL MEAN A CONTINUING CHANCE OF
SHOWERS FOR THE REST OF THE WEEK.

WITH WEAK UPPER LEVEL SYSTEM MOVING ACROSS TONIGHT AND UPPER JET
MOVING OFF TO THE NORTHEAST...SCATTERED TO  NUMEROUS SHOWERS WILL
CONTINUE TONIGHT WITH SHOWERS GRADUALLY BECOMING MORE SCATTERED
THURSDAY AND THURSDAY NIGHT WITH THE SCATTERED SHOWERS CONTINUING
INTO NEXT WEEK.

TEMPERATURES WILL STAY WARM WITH HIGHS IN THE MID AND UPPER 80S AND
LOWS UPPER 60S TO LOWER 70S.

SDF...NONE.

SCHOLZ

In the hours before

Special weather statement, Aug 14, 12:05 PM EST, 1 hour 59 minutes before
KYZ028>043-045>049-053>057-063>067-073>078-081-082-142200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
105 PM EDT WED AUG 14 2002

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS ACROSS PARTS OF CENTRAL KENTUCKY...EAST
OF INTERSTATE 65 THIS AFTERNOON AND EVENING.

VERY WARM...MOIST AND UNSTABLE AIR REMAINS IN PLACE OVER CENTRAL
KENTUCKY THIS AFTERNOON. SCATTERED STORMS WILL DEVELOP THIS
AFTERNOON IN THE WARM AIR AHEAD OF A COLD FRONT AND ALONG OUTFLOW
BOUNDARIES LEFT FROM THIS MORNING/S STORMS. AS TEMPERATURES RISE
WELL INTO THE 80S THE STORMS WILL INTENSIFY.

THE GREATEST THREAT FROM THESE STORMS WILL BE DAMAGING WIND.
HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING CAN ALSO BE EXPECTED.

THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO FROM
THE NATIONAL WEATHER SERVICE OR THE LOCAL MEDIA FOR THE LATEST
INFORMATION ON THIS WEATHER SITUATION. SKYWARN SPOTTER ACTIVATION MAY
BE REQUESTED LATER TODAY.

Nearby

Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.